HOMEPRODUCTSSERVICESCOMPANYCONTACTFAQResearchDictionaryPharmaMobileSign Up FREE or Login

Amoxicillin/Clavulanic Acid-induced thrombocytopenia.

AbstractINTRODUCTION AND OBJECTIVE:
Drug-induced thrombocytopenia is a common adverse effect reported in the literature. Typically patients present with a low platelet count with signs and symptoms ranging from bruising to bleeding, and major organ damage. Penicillin-induced thrombocytopenia previously reported in the literature is explained primarily through the hapten-dependent antibody process. The goal of this report is to present a case of an amoxicillin/clavulanic acid-induced thrombocytopenia.
CASE PRESENTATION:
A 23-year-old male presented to the emergency department with bruises on his arms and legs after completing a full course of amoxicillin/clavulanic acid of 625 mg twice a day for 5 days for tonsillitis. After several tests, the patient was diagnosed with thrombocytopenia induced by amoxicillin/clavulanic acid. The patient was treated with a corticosteroids taper regimen for 3 weeks. He was discharged after 3 days of inpatient treatment with instructions to avoid physical activity for 2 weeks. Two weeks post discharge, the follow-up showed that the platelet count had increased.
DISCUSSION:
Penicillin-induced thrombocytopenia has been previously reported in the inpatient setting where bleeding was observed. However, the patient in this case report presented with bruises on his arms and legs. The diagnosis was made by the process of elimination; not all possible tests were conducted. The patient was prescribed corticosteroids that are not indicated for drug-induced thrombocytopenia. The Naranjo scale showed that this is a probable adverse event of amoxicillin/clavulanic acid.
CONCLUSION:
This is a unique case where amoxicillin/clavulanic acid was reported to be a probable cause of thrombocytopenia in an outpatient setting without signs of bleeding and without concomitant medications.
AuthorsHanine Mansour, Aline Saad, Marina Azar, Paul Khoueiry
JournalHospital pharmacy (Hosp Pharm) Vol. 49 Issue 10 Pg. 956-60 (Nov 2014) ISSN: 0018-5787 [Print] United States
PMID25477568 (Publication Type: Journal Article)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!


Choose Username:
Email:
Password:
Verify Password: